Effects of naloxone on the breathing pattern of a newborn exposed to maternal opiates

Jeroen J van Vonderen, Melissa Li-Lian Siew, Stuart Brian Hooper, Marjon A de Boer, Frans J Walther, Arjan B Te Pas

Research output: Contribution to journalArticleOtherpeer-review

2 Citations (Scopus)

Abstract

To give new insights into how an infant responded to naloxone, given after acquiring a maternal opiate by recording the breathing pattern directly after birth. Method: A respiratory recording is presented of an infant during resuscitation in the delivery room after receiving naloxone for respiratory depression, resulting from maternal remifentanyl use. Results: The infant was born apneic and bradycardic. Normal resuscitation manoeuvres had no effect on the respiratory drive. Directly after administration of naloxone, a tachypneic breathing pattern with sporadic expiratory breaking manoeuvres was observed. Conclusion: The immediate tachypnoea is most likely a direct effect of the naloxone causing an immediate rebound response after the release of the opiate-induced inhibition of the respiratory drive.
Original languageEnglish
Pages (from-to)e309 - e312
Number of pages4
JournalActa Paediatrica
Volume101
Issue number7
DOIs
Publication statusPublished - 2012

Cite this